Thunderstorm Wind, Boone
- When
- May 26, 2:23 AM CST
- Where
- Boone County, 0.19 mi NW of Elmwood
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- NWS Storm Survey
- Coordinates
- 36.152, -93.123
Numerous trees were blown down across southern Boone County.
A couple long-tracked supercells moved across the northern two to three rows of counties during the predawn hours of the Memorial Day weekend. These storms triggered numerous tornadoes, some of which strong and long-lived, in addition to widespread straight-line wind damage.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LZK wrote it up.
A couple long-tracked supercells moved across the northern two to three rows of counties during the predawn hours of the Memorial Day weekend. These storms triggered numerous tornadoes, some of which strong and long-lived, in addition to widespread straight-line wind damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Little Rock, AR wrote its last area forecast discussion before the first event at May 26, 12:28 AM CST, 1 hour 55 minutes earlier.
Area Forecast Discussion National Weather Service Little Rock AR 128 AM CDT Sun May 26 2024 ...New SHORT TERM, LONG TERM... .SHORT TERM... (Today through Monday Night) Issued at 128 AM CDT Sun May 26 2024 A somewhat active weather pattern is expected continue through Monday morning as two additional disturbances pass through the state. As of early this morning...several showers and thunderstorms are making their way out of TX/OK and will likely push into Arkansas (especially north) through the overnight hours. Hail and damaging straight-line winds are most likely with these storms. A break in the unsettled weather is expected by late Sunday morning into Sunday afternoon before additional showers and thunderstorms pop-up across western Arkansas Sunday evening. These storms will once again pose a severe risk across much of the state as they move into the state along and ahead of a cold front. Damaging winds, hail, and a few tornadoes will once again be possible with this rounds. CAMs supports this idea of multiple rounds of strong to severe storms and heavy rain. Many locations across the state should prepare for on and off showers and thunderstorms through at least Monday morning with some severe storms likely. However, the end is in sight with this active weather pattern...as the cold front clears the state, it will bring in cooler and more stable air. It will be short lived...but calmer weather is expected Monday afternoon into the first part of the long term period. Temperatures are expected to be in the lower 80s to lower 90s with overnight lows dropping into the lower 60s to lower 70s. && .LONG TERM... (Tuesday through Saturday) Issued at 128 AM CDT Sun May 26 2024 The period will begin with NWrly flow aloft across much of the Cntrl CONUS. At the surface, high pressure will be moving into the Mid and Nrn MS Valleys. Clockwise flow around this expansive area of high pressure will advect cooler and drier conditions into the region, via Nrly winds. Drier and cooler air will remain entrenched across portions of the state through midweek, maybe even late week, however moisture will begin to creep back into SW AR as early as Tuesday evening. Dry weather is expected initially on Tuesday, however a series of upper level disturbances is expected to traverse through background NWrly flow. This should allow for the development of convective complexes through the remainder of the period. Some of these complexes may develop into MCS's propagating SEwrd across the state along a pronounced NW to SE situated theta E gradient. Damaging straight-line winds would be the primary hazards with these thunderstorms. Temperatures through the period would be in the upper 70s to lower 90s for highs and 50s and 60s for lows.&& .AVIATION... (06Z TAFS) Issued at 1209 AM CDT Sun May 26 2024 Mostly VFR conditions are expected through a good portion of the period as TSRA/SHRA are expected to move across northern terminals later tonight. By sunrise tomorrow, showers and thunderstorms will have pushed out of the state with a break in the unsettled weather until Sunday afternoon/evening. MVFR/IFR conditions will be possible with storms. && .PRELIMINARY POINT TEMPS/POPS... Batesville AR 90 68 88 64 / 20 30 0 0 Camden AR 92 70 93 65 / 10 30 0 10 Harrison AR 88 63 83 60 / 10 10 0 0 Hot Springs AR 91 68 92 64 / 10 30 0 10 Little Rock AR 92 72 91 67 / 10 30 0 0 Monticello AR 93 73 92 68 / 10 40 10 10 Mount Ida AR 90 67 91 62 / 10 20 0 10 Mountain Home AR 89 64 84 60 / 20 20 0 0 Newport AR 89 68 88 64 / 20 30 0 0 Pine Bluff AR 92 72 91 67 / 10 40 0 10 Russellville AR 90 66 89 62 / 10 20 0 0 Searcy AR 90 68 89 63 / 20 30 0 0 Stuttgart AR 90 72 89 67 / 20 40 10 0 && .LZK WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...73 LONG TERM....70 AVIATION...73
Hazardous Weather Outlook National Weather Service Little Rock AR 131 AM CDT Sun May 26 2024 ARZ004>008-014>017-024-025-031>034-039-042>047-052>057-062>069- 103-112-113-121>123-130-137-138-140-141-203-212-213-221>223-230- 237-238-240-241-313-340-341-271000- Marion-Baxter-Fulton-Sharp-Randolph-Stone-Izard-Independence- Lawrence-Cleburne-Jackson-Conway-Faulkner-White-Woodruff-Perry- Garland-Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-Clark- Hot Spring-Grant-Jefferson-Arkansas-Dallas-Cleveland-Lincoln- Desha-Ouachita-Calhoun-Bradley-Drew-Boone County Except Southwest- Newton County Higher Elevations-Searcy County Lower Elevations- Southern Johnson County-Southern Pope County- Southeast Van Buren County-Western and Northern Logan County- Northern Scott County-Northwest Yell County- Polk County Lower Elevations- Central and Eastern Montgomery County- Boone County Higher Elevations-Newton County Lower Elevations- Northwest Searcy County Higher Elevations- Johnson County Higher Elevations-Pope County Higher Elevations- Van Buren County Higher Elevations- Southern and Eastern Logan County- Central and Southern Scott County-Yell Excluding Northwest- Northern Polk County Higher Elevations- Northern Montgomery County Higher Elevations- Eastern, Central, and Southern Searcy County Higher Elevations- Southeast Polk County Higher Elevations- Southwest Montgomery County Higher Elevations- 131 AM CDT Sun May 26 2024 This Hazardous Weather Outlook is for a Large Part of Arkansas. .DAY ONE...Tonight Showers and thunderstorms are expected through the early morning hours today. Additional thunderstorms are expected to fire up Sunday evening. Some storms could be strong to severe with hail, damaging winds, and a few tornadoes possible. Additionally, flash flooding will be possible today as a result of heavy rainfall associated with thunderstorms. .DAYS TWO THROUGH SEVEN...Sunday through Friday Showers and thunderstorms should be winding down Monday morning across portions of southeastern Arkansas. A few storms could produce damaging winds and large hail before the activity comes to an end. Additional rounds of showers and thunderstorms will return to the forecast by Wednesday, persisting through much of the upcoming work week. The main hazard with any of these storms would to be damaging straight-line winds. .Spotter Information Statement... Spotter activation will not be needed. && Visit NWS Little Rock on the web. Go to http://weather.gov/lzk.
The Springfield radar (KSGF), 123 km away, was scanning. The volume nearest the first event began at 08:25 UTC.
14 thunderstorm wind, 12 tornado, 2 hail. Local standard time, as filed.
Numerous trees were blown down across southern Boone County.
The Boone-Marion County tornado began just to the west of Bellefonte Road, near|the intersection of Maxie Camp Road in Boone County, damaging|trees and a few power poles as it crossed the road. A few homes|sustained some damage, mainly to their roofs and the southern and|southeastern exterior walls. A hay barn was also completely|destroyed. The tornado then kept moving east into an open field,|snapping trees in its path and along Maxie Camp Road. The tornado|crossed US Highway 65, moving over the Boone County Sheriff's|Department Building and an Arkansas State Police Troop Center.|The two buildings sustained very minor damage, mainly consisting|of missing shingles and bent light poles. A loaded trailer of the|Boone County Sheriff's Department was lofted onto a gate, and|then further tossed onto an Arkansas State Patrol car, both|sustaining major damage. Just east of the highway, a storage unit|complex sustained damage to all three of its storage buildings,|and an RV was flipped on its side. Another business building|behind the storage units only sustained damage to glass windows|and a broken garage door. Just to the south of the storage|complex, another large metal building with multiple bay doors|facing the prevailing tornado forward speed winds was badly|damaged, with most walls collapsed. The tornado kept moving east,|expanding in width, and snapping trees and power poles along|Maxie Camp Road. As the tornado approached the intersection of|Maxie Camp and Starkey Road, a mobile home was completely lofted|and destroyed. Extensive tree damage was observed all along the|north-south portion of Maxie Camp Road. A couple homes, one with|a CMU footprint and the other with a partial concrete pad and|open crawlspace concrete footing were completely lifted off of|their bases and destroyed, with below code anchoring methods|found on both of these homes. Trees in the immediate vicinity of|the destroyed homes were snapped, and a large pickup truck was|rolled onto its roof. This was the location of the worst observed|structural damage, consistent with EF3 wind speeds of up to|145 mph. A resident of one of the destroyed homes sustained non-|life-threatening injuries. The tornado then started to move due|northeast, paralleling US Highway 62, moving just southeast of|Olvey, and causing mainly tree damage and damaging small|outbuildings. Boone County Sheriff's Department reported one|fatality in Boone County inside a destroyed mobile home, near the|Olvey area. This tornado then exited Boone County and entered Marion County.
The Boone-Marion County tornado continued into Marion County from Boone County, paralleling just south of US Highway 62, near Pyatt.|Marion County EM reported three fatalities from this tornado.|Extensive tree damage was observed across several county roads,|and a few mobile homes were tossed and destroyed on Marion County|Road 4010. After crossing Marion County Road 4010, the tornado|path width increased to its widest point, and likely maintained a|maximum path width of around 2000 yards for a few miles, via|satellite imagery, as it moved through the Crooked Creek Valley.|Extensive tree damage was observed along and around Crooked|Creek, and moderate damage to the second level of a tin home was|found as well. The tornado kept moving northeast, snapping most|trees in its path as it crossed Crooked Creek multiple times and|eventually, Marion County Road 4006, where it moved over the Snow|Access Campground Area. The tornado then crossed US Highway|62 again near the small municipality of Snow, causing minor to|moderate damage to a few homes around the area. As the tornado|crossed US Highway 62, the path width began to decrease, and it|began moving more eastward. Mainly tree damage was observed to|the north of US Highway 62, and eventually it crossed State|Highway 125, and Marion County Road 3032, where more|extensive tree damage was observed, and another mobile home,|which was untethered, was lofted and completely destroyed. The|tornado continued to move east-northeast, causing mostly tree|damage, before eventually dissipating to the northwest of Summit.|This tornado tracked across two counties and was rated an EF3 with maximum estimated wind speeds|of up to 145 mph.
Multiple trees were blown down throughout Marion County.
The Briarcliff Tornado began just west of AR Hwy 14 on Marion County Road|5002 and Abbey Lane, snapping and uprooting trees. The tornado|continued across AR Hwy 14 to Marion County Road 6014 and|6011 where it caused minor roof damage to some homes and|continued to snap and uproot trees. On Backway Road, a double-|wide shifted off its foundation a few feet and had a large tree|fall on it. Across the street, an outbuilding sustained damage to|the roof and flooring. The tornado continued towards Hand|Mountain where the path width increased significantly to in|excess of 1000 yards, snapping and uprooting numerous trees, and|then crossed the White River into Baxter County, followed by Fulton County.
The Briarcliff Tornado continued in Baxter County from Marion County and|moved through a small residential area along the White River,|pulling siding and shingles off houses in addition to causing|significant tree damage. The tornado continued eastward, further|expanding in width, and reached a maximum width of up to 1 mile|wide, crossing mostly rural areas and causing significant tree|damage, passing across Wild Hog Mountain, and crossing Shipps|Ferry Road and Round Rock Trail. As it approached the Arkana and|Norfork Village area, the path width contracted slightly, and|large swaths of trees were found uprooted and snapped as it|crossed the White River briefly once again north of Hwy 341 at|Riverside Dr. The tornado continued northeast towards Briarcliff,|where mostly tree damage was observed to the west of Highway 5.|As the tornado crossed the highway, widespread tree damage became|prevalent, with most trees snapped at their trunks. A few|structures were severely damaged, including a home, and a metal|shop building. The tornado also impacted a local RV/trailer|camping park, where five fifth-wheel recreation trailers were|tossed and completely destroyed. One fatality was reported out of|this area as well. The tornado also moved over a 350 kV|transmission line that intersected Hwy 5, snapping several wooden|two-poled line towers, and bending two steel two-poled line|towers to the ground, indicative of EF2 wind speeds. After|crossing Hwy 5, the tornado moved into the Briarcliff residential|area, encountering significant topography. 17 injuries were|reported within the Briarcliff community. The tornado path width|expanded again, reaching a width of up to 1 mile wide for a short|duration as it moved through Briarcliff. Significant tree damage|was observed over a large portion of the roads in the area, and|via satellite imagery. A few homes sustained moderate damage,|likely exacerbated by debris and projectiles. The Briarcliff City|Hall building, which sat on top of a hill on Scenic Drive,|sustained significant structural damage, with most of the second|level of the building destroyed, indicative of EF3 wind speeds of|up to 140 mph. The tornado then continued to move northeast,|moving over several hills on the east side of Briarcliff. A two-|story home located off of the Shoal Creek tributary sustained|significant roof damage with most of the structure pulled off to|the wall plates, and all the surrounding trees to the east|uprooted from the road to the waterline. The tornado then crossed|the lake, and struck a few peninsulas, where more significant|tree damage was observed. After crossing Norfork Lake, the|tornado continued northeast on the north side of the lake, moving|over mostly rural areas, eventually crossing over the Holiday|Hills Resort Area on Baxter County Road 149. A few buildings|sustained minor roof damage, and a smaller cabin building had the|roof structure pulled off with a few exterior walls collapsed.|Most trees around the resort were uprooted as well. The tornado|then kept moving northeast into Fulton County.
Tennis-ball sized hail fell in the town of Omaha.
Numerous trees were blown down near Mountain Home.
Numerous trees were blown down and numerous roofs damaged in the community of Briarcliff.
The Sycamore Heights Tornado developed near the end of Fallen Timber Lane west of|Baxter County Road 69, moving east crossing this County Road|69 south of Maple Hollow Road. Several trees were either snapped|or uprooted along this section of the path, but some light|structural damage was noted as it crossed County Road 69, along|with blowing down a fence. As the tornado crossed Morton Creed,|it turned towards the north then crossed Unger Trail, causing|more tree damage and some minor structural damage. It was near|this area where this tornado came in very close proximity to an|adjacent, much larger tornado (Briarcliff Tornado) just to the|southeast near Arkansas Highway 5. This tornado started to move|just north of the southern tornado as it crossed Highway 5,|ripping a roof off a home consistent with EF-2 damage. Lifting|further north, the tornado cross over some neighborhoods east of|Arkansas Highway 5 in northwest portions of Briarcliff, causing|mainly tree damage and some minor structural damage. At this|point, the tornado began moving in a more northeast direction|towards Sycamore Heights, then eventually lifting in the Sycamore|Spring neighborhood. The damage along the rest of this track was|primarily uprooted or snapped trees. This additional tornado was|confirmed from satellite and high resolution areal imagery, also|showing a distinction from the much larger Briarcliff named|tornado just to the south. This tornado was rated an EF2 with|maximum estimated winds of 115 mph.
Several trees and powerlines blown down across the county, especially in the vicinity of the Salem Airport.
The Briarcliff Tornado kept moving northeast into Fulton County from Baxter County, decreasing in width, and moved primarily over rural areas, causing only tree|damage, and eventually dissipating just west of Elizabeth Road|near Center Point Loop. This tornado tracked across three counties was rated an EF3 with|maximum estimated wind speeds of 140 mph.
Numerous trees were blown down near the Bull Shoals Dam covering portions of Marion and Baxter Counties.
The Fulton County tornado began south of Whipporwill Road and|east of Hwy 9, uprooting and snapping numerous trees. The tornado|continued towards Fairview Road where it caused damage to a house|and continued to uproot and snap trees. The tornado then moved|towards the northeast causing damage to a house on Young Road.|The house had some siding and shingles ripped off in addition to|damage to the cinderblock foundation. The tornado continued|towards the intersection of Highway 62 and Squirrel Hill Road,|about 3 to 4 miles southeast of Salem, knocking down power poles|and at least 50 trees. The tornado continued northeast along|Squirrel Hill Road downing numerous trees. One of these trees|fell on a home causing damage to the roof. The tornado continued|to the northeast crossing Deer Bend Trail, River Hill Road, and|Fernwood Road snapping and uprooting more trees. The tornado|lifted just south of French Town Road near the South Fork Spring|River. Tornado path length was increased from high-resolution|satellite imagery, along with additional public reports with|photo evidence. This tornado was rated an EF1 with maximum|estimated winds of 100 mph.
Numerous trees were blown down across Baxter County.
Numerous trees were blown down across Fulton County.
A wind gust of 86 mph was measured at the Sharp County Regional Airport.
The damage found was consistent with a macroburst with|damage oriented from west and southwest to east and northeast|over a large swath of around 3 miles by over 7 miles in dimension|approximately. Wind damage was first noted along Acres Road,|north of Hwy 63. Numerous trees were uprooted and snapped along|the swath of damaging winds from Ozark Acres to the Williford area.
The Ravenden Springs Tornado began near Acres Road just south of|Bakers Cemetery Road, but north of Ozark Acres. The tornado|damaged a small metal outbuilding on the west side of Acres Road,|twisting the structure at a 45 degree angle from its footing,|before crossing Acres Road and rolling a single wide trailer|approximately two times. Several trees surrounding these|buildings were snapped or uprooted. The tornado continued|eastward through a forested area, downing numerous trees,|parallel and just south of Bakers Cemetery Road. The tornado|crossed Wynnewood Farm Road before crossing Martin's Creek Road|at Powell Hollow Road. The tornado traveled along Powell Hollow|Road (also County Road 83), damaging several structures and|downing several more trees. This tornado then crossed Bradford|Cemetery Road, entering another heavily forested area exiting |Sharp County and entering Randolph County.
The Ravenden Springs Tornado continued into Randolph County from Sharp |County, entering a heavily wooded forested area before crossing Bradford|Cemetery Road and entering another heavily forested area. The|tornado crossed near Baily Road and Upper James Creek Road|northwest of Ravenden Springs. The tornado snapped and twisted|many trees along an eastward path, crossing Lower James Creek|Road and Oak Ridge Road. The tornado dissipated east of Oak|Ridge Road in a forested area. This tornado tracked across mainly|rural and forested land. Tornado path was increased in length due|to additional reports and high resolution satellite imagery. This|tornado tracked across two counties was rated an EF1 with maximum estimated winds of 100 mph.
The Elevenpoint Tornado begin to the southeast of the|intersection at Oak Ridge Road and CC Road in a heavily forested|area. This tornado tracked to southeast before turning eastward,|crossing Lower Guntharp Road, then crossing Haas Cemetery Road.|The tornado snapped and uprooted numerous trees along the path.|Structural damage was limited to a few homes along Haas Cemetery|Road. The tornado dissipated just before reaching Highway 90 W|approximately 1.5 miles to the west of Elevenpoint. This tornado|was rated an EF1 with maximum estimated winds of 100 mph.
Multiple trees were blown down on the south side of Ash Flat.
Multiple trees and powerlines were blown down across roads in and around Pocahontas.
The Attica Tornado began west of the intersection of Clearview|Road and Mill Road 2 miles to the southwest of Attica. Numerous|trees were uprooted and snapped along the path as the tornado|tracked northeast, paralleling portions of Country Club Road, and|crossing Highway 251 just south of Attica by less than 1 mile.|The tornado entered a heavily forested area, downing many trees|east of Highway 251, before crossing Bellview Road. Several|outbuildings were heavily damaged or destroyed. The tornado|continued eastward across some farm land before downing more|trees as the tornado began to dissipate east of Highway 115 less|than 0.5 miles south of Stokes. This tornado was rated an|EF1 with maximum estimated winds of 105 mph.
The Pocahontas Tornado began near the Imperial Dinner Theater|just south of the Pocahontas Municipal Airport. This tornado|tracked east north east along Highway 304 East before dissipating|near Industrial Drive. Significant roof loss and other damage was|noted to small professional building. Several other nearby|buildings sustained damage. A truck lofted and rotated 90 degrees|and flipped before landing on its roof, crumbling the cab. No one|was in the vehicle when this happened, but the truck left a few|gouge marks in the parking lot surface. A number of electrical|poles were either snapped or broken off, as well as some nearby|trees. This tornado was rated an EF1 with maximum estimated winds|of 110 mph.
Quarter-sized hail fell in the town of Harrison.
Trees and power poles snapped in the town of Bald Knob.
A mesonet station 4 miles west of Patterson measured a gust to 58 mph.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Tornado, Boone | 2024-05-26 | 26 | Female | Mobile/Trailer Home | Direct |
| Tornado, Marion | 2024-05-26 | Unknown | Direct | ||
| Tornado, Marion | 2024-05-26 | Unknown | Direct | ||
| Tornado, Marion | 2024-05-26 | Unknown | Direct | ||
| Tornado, Baxter | 2024-05-26 | 73 | Female | Mobile/Trailer Home | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2024Every state in 2024This day in weather historyThe tornado archive for Arkansas, 2024Warnings in Arkansas, May 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1181696, 1181735, 1181746, 1181697, 1181780, 1181781, 1179665, 1181701, 1179666, 1181789, 1179668, 1181785, 1181704, 1181942, 1181706, 1181709, 1179669, 1181944, 1181952, 1181955, 1181959, 1181716, 1182064, 1181960, 1181961, 1179671, 1179672, 1182066.